News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: epipen, safe to use?


 dizzygirl - Thu May 07, 2009 5:27 pm

Hello. I have been suffering from severe dizziness since I had a virus in January. It varies between vertigo, lightheadedness, and feeling faint. (Although I have never actually fainted.
I recently saw a cardiologist and he said I was either suffering from one or both of these conditions, Innapropriate Sinus Tachycardia, or Postural Tachycardia Syndrome. These were diagnosed through a 30 day heart monitor, and a tilt table test. Basically my heart rate was over 120, and my blood pressure was low upon standing. I was kind of in a daze at the time, and forgot to ask a few questions I was hoping to get help with here.

1. I have always suffered from allergies, but in the past year or so I have started having food and drug allergies. In the middle of all of this I had an allergic reaction to a zpack I was given for the virus. I was given an epipen to use if it happens again. I know some people with heart conditions should not use an epipen, and I'm wondering if it's safe to use with POTS and IST.

2. The other thing on my mind is I'm wondering if I could be suffering from low blood pressure from being inactive so long. I am constantly dizzy, it never stops. So it's quite disabling and I have barely been able to leave the house for 3 months.

I appreciate any answers. I'll feel a lot better knowing about the epipen since I have no idea what I could be allergic to now. Thanks again!!
 John Kenyon, CNA - Sun May 10, 2009 10:36 pm

User avatar Hi there --

There is this thing that happens sometimes where a person will have more than one problem going on at the same time, the Horrible Coincidence Phenomenon I've named it, and one thing overlaps the others symptomatically and just confuses everything. Vertigo can do that. It probably is slipping in between the lightheadedness and dizziness of POTS or IST, making everything seem worse than it already is. Have you been treated (or even checked) for benign positional vertigo (BPV)? It would be helpful to know if this is present and could be eliminated so you can "enjoy" your other symptoms more clearly.

As for your specific questions, since you don't have (or there is no reason to believe you have) coronary artery disease, the Epipen is not only ok to use, but might actually improve how you feel, depending upon which of the two conditions you mentioned is actually in effect. In either case it would probably make your heart rate increase, but with IST it probably wouldn't put you into overdrive, and if it's POTS you might actuallly feel a great deal better, which would be telling (and no, I'm not suggesting you use it just to see what happens. Don't do that!).
As for the other question about sedentary lifestyle and low BP, a qualified yes to that. It does sometimes happen, and there have been studies which show that deconditioning due to supervised and deliberate inactivity have caused both BPV, POTS and IST. So it is possible, and often these conditions (except BPV) are often treated not only medically but also with graduated exercise programs.

I hope this is helpful to you. Good luck with this and please do follow up with us here as needed and also keep us updated re: tilt table, etc.
 dizzygirl - Thu May 14, 2009 4:03 pm

Thanks so much for your fast reply! It's really appreciated. It makes me feel much better knowing that I can use my epipen if I need it!
I think you're right, I have a lot different stuff going on at the same time. Guess I'm just lucky!! ;) I have not been tested for BVP, but I am definatly going to make an appointment with an ENT doctor and get that checked out. I have been wondering if I have something going on in my ears since my dizziness problems started in the middle of a cold.
I had one more question for you if you don't mind. I had an episode last night that was a little scary. My heart was racing pretty bad, and I was nauseaous with chest pain. Well this morning when I woke up my left arm was very numb. I'm not sure if it was related to what happened last night or if I slept on it wrong. I did take a claritin d for my allergies last night and am assuming that might have made my heart start racing. I have had pretty chronic chest pain and my cardiologist knows about that. But my left arm going numb was new. Do you think I need to get that checked out? I will be seeing my cardiologist soon because he wanted me to try taking salt pills (thermotabs), but the pills are not agreeing with me. So he wants me to come back to try something else to get my blood pressure and heart rate to a normal level.
Again thank you for replying to my post so quickly. It is much appreciated!
 John Kenyon, CNA - Fri May 15, 2009 5:01 pm

User avatar You're very welcome! Yep, sounds like you're just the victim of luck (all luck isn't good I guess, but it could be worse, too). It seems even more likely there is an inner ear (labyrinthitis?) problem causing what sounds like BPV. This is a really easy check and fix if only someone will do it. Takes about a minute and no equipment.

As for the recent nighttime episode, I would expect most likely the accelerated heart rate and chest discomfort was caused by the use of Claritin D. That "D" stands for decongestant, and the decongestant is almost always psuedoephidrine (basically Sudafed). That stuff is not tolerated real well by a lot of people, since it's a lot like downing a Starbuck's vente (especially before bedtime). I suspect the numb arm was caused by sleeping position (more of that "luck") but of course if it recurs at a different time, during mid-day when you're up and around, you might want to have that looked at, although it would still likely be some sort of nerve problem.

Again, you're very welcome. Tell your doctor you'd like to be checked for nystagmus which is that simple "watch my finger" test for BPV. If your eyeballs bounce on the horizontal plane (sounds weird but trust me on this) then that's what it is, and there's over-the-counter medication that'll almost always handle that.

Good luck to you and do stay int touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here